MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT HEMISPHERICAL MULTI; HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT HEMISPHERICAL MULTI; HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES
Catalog Number 508-11-54E
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Injury (2348); Joint Dislocation (2374)
Date of Event 08/04/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A supplemental report will be submitted upon completion of the investigation.Device not returned.
 
Event or Problem Description
Per medical review: "on (b)(6) 2015 reduction of a dislocation of the left total hip was performed and ct post-reduction showed a comminuted fracture of the medial acetabular wall.On (b)(6) 2015 a revision of the left total hip arthroplasty, acetabulum, with a cage and bone graft was performed for a diagnosis of failed acetabular component and recurrent instability.".
 
Additional Manufacturer Narrative
An event regarding periprosthetic fracture involving a trident shell was reported.The event was confirmed.Method & results: -product evaluation and results: the device was not returned for evaluation.-medical records received and evaluation: review of medical records by a consulting clinician noted: "on march 10, 2008 she underwent a primary left total hip arthroplasty for a diagnosis of degenerative joint disease of the left hip.She did well with her left hip until april 25, 2013 when she complained of "some groin pain on the left" and x­ ray was "unchanged bilaterally"."trochanteric tenderness bilaterally" was noted and the plan was to "get sed rate and crp".Elevated sed rate and crp was noted.The sed rate was 30 (normal being 2 to 15) and crp was 20.8 (normal being 0 to 3.0).On (b(6) 2014 a report of a bilateral mri of the hips states, "conclusion: (1) extensive periprosthetic signal abnormality, left greater than right, most consistent with adverse reaction to metal debris; (2) left gluteus minimus, right gluteus minimus and right gluteus medius tendons appear partially tom; (3) partial tears of hamstring tendons, left greater than right, where a small to moderate amount of associated marrow edema is noted.".On (b)(6) 2015 she sustained recurrent posterior dislocations of her left hip, treated with closed reduction.On (b)(6), 2015 a revision of the left total hip and change of the acetabulum to a 54 cup with an mdm bearing and ceramic head and an abductor repair was performed for a post-operative diagnosis of failed left total hip arthroplasty with trunnionosis, instability and abductor insufficiency.The report noted, "large amount dark synovial fluid.Medius attachment to greater trochanter disrupted.Some metallosis at trunnion site.No evidence was compromised.Removed acetabulum with a device, changed to a 54 shell with three screws, mdm bearing, ceramic head, debrided and repaired".Uncomplicated surgery was described and the patient was subsequently discharged on (b)(6) 2015.Surgical pathology from this procedure gives a gross description of the hardware with no description of soft tissue and no histologic examination.An office visit of (b)(6) 2015 notes the patient to be on narco every four hours for pain.The staples were removed and she had some groin pain.On (b)(6) 2015 she dislocated her left total hip and a closed reduction was performed.X-ray showed a minimally displaced fracture of the pubic ramus on the left, minimal acetabular protrusio compared to (b)(6) 2015 x-ray, and lucency suggesting hardware loosening.A (b)(6) 2015 visit note states, "still on narco every four hours for pain.X-ray: acetabular fracture healing." on august 3, 2015 reduction of a dislocation of the left total hip was performed and ct post-reduction showed a comminuted fracture of the medial acetabular wall.On (b)(6) 2015 a revision of the left total hip arthroplasty, acetabulum, with a cage and bone graft was performed for a diagnosis of failed acetabular component and recurrent instability.The operative report describes general anesthesia and use of the previous incision.Studies dated (b)(6), 2015 are multiple views of the left hip post-dislocation and post-reduction, which are otherwise unchanged.X-rays dated june 15, 2015 are an ap of the pelvis and ap of the left hip with the right hip unchanged and the left hip now having a revision larger acetabular component with four screws.The hip is reduced and in nominal position.Studies dated july 14, 2015 and august 3, 2015 are multiple views of the left hip, dislocated and reduced, with a medial acetabular fracture and protrusio acetabulae.Multiple views of the left hip dated august 4, 2015 demonstrate a cage reconstruction of the acetabulum with multiple screws and a constrained liner cemented in place.The components are in nominal position and the hip is reduced.Mri of (b)(6) 2014 of bilateral hips is reviewed on cd.This is a poor quality study with limited metal artifact reduction making evaluation of the periprosthetic structures limited.Bilateral trochanteric bursal fluid collections are noted with abnormalities also noted in bilateral gluteus minimus and the right gluteus medius, as well as the left hamstring muscles, consistent with partial tears.This is not diagnostic of altr or pseudotumor.In this case complicated by polyarticular disease, steroid dependent asthma, and recurrent instability requiring acetabular revision to a larger shell, the preparation of the acetabulum for the larger component likely compromised the integrity of the medial porotic acetabular wall resulting in the protrusio and failure of fixation requiring the cage reconstruction.While the mri of (b)(6) 2014 is consistent with particle disease, it is not diagnostic, which would require histopathology, which is not diagnostic in this case.The modest elevation of cobalt and normal chromium levels is not unexpected in a patient with three major joint arthroplasties and does not necessarily represent pathology.Infections are often difficult to diagnose in total hip arthroplasty, and with the elevated esr and crp it was never completely ruled out.The combination of multiple surgeries, osteoporotic bone, muscle atrophy and incompetence, all contributed to the recurrent instability in this case.In the absence of examining the explanted components, no definitive case can be made that this complex clinical picture was the result of trunnionosis or factors related to component design, manufacturing or materials." -product history review: review indicated all devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other events for the lot referenced.Conclusions: review of medical records by a consulting clinician confirms dislocation as noted: "studies dated july 14, 2015 and august 3, 2015 are multiple views of the left hip, dislocated and reduced, with a medial acetabular fracture and protrusio acetabulae.Multiple views of the left hip dated august 4, 2015 demonstrate a cage reconstruction of the acetabulum with multiple screws and a constrained liner cemented in place.On (b)(6) 2015 she dislocated her left total hip and a closed reduction was performed.In this case complicated by polyarticular disease, steroid dependent asthma, and recurrent instability requiring acetabular revision to a larger shell, the preparation of the acetabulum for the larger component likely compromised the integrity of the medial porotic acetabular wall resulting in the protrusio and failure of fixation requiring the cage reconstruction.While the mri of may 23, 2014 is consistent with particle disease, it is not diagnostic, which would require histopathology, which is not diagnostic in this case.The modest elevation of cobalt and normal chromium levels is not unexpected in a patient with three major joint arthroplasties and does not necessarily represent pathology.Infections are often difficult to diagnose in total hip arthroplasty, and with the elevated esr and crp it was never completely ruled out.The combination of multiple surgeries, osteoporotic bone, muscle atrophy and incompetence, all contributed to the recurrent instability in this case.In the absence of examining the explanted components, no definitive case can be made that this complex clinical picture was the result of trunnionosis or factors related to component design, manufacturing or materials." the exact root cause could not be determined.Additional information such as examination of the explanted components are needed to further evaluate and determine a root case.If devices or additional information become available, this investigation will be reopened.
 
Event or Problem Description
Per medical review: "on (b)(6) 2015 reduction of a dislocation of the left total hip was performed and ct post-reduction showed a comminuted fracture of the medial acetabular wall.On (b)(6), 2015 a revision of the left total hip arthroplasty, acetabulum, with a cage and bone graft was performed for a diagnosis of failed acetabular component and recurrent instability.".

Brand Name
TRIDENT HEMISPHERICAL MULTI
Common Device Name
HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7683178
Report Number0002249697-2018-02159
Device Sequence Number13802434
Product Code LPH
UDI-Device Identifier04546540432216
UDI-Public04546540432216
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K143085
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2015
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2018
Device Catalogue Number508-11-54E
Device Lot Number45591101
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/13/2018
Supplement Date Received by Manufacturer09/12/2018
Initial Report FDA Received Date07/12/2018
Supplement Report FDA Received Date10/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR
Patient Weight84